New Jersey, 2001

Lightning Strike in New Jersey, April 9, 2001

April 9, 2001 · NWS PHI · 1 event in 1 county or zone

Lightning struck and damaged the electrical wiring within a house in Sparta Township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck and damaged the electrical wiring within a house in Sparta Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 9, 2:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 9, 2:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT MON APR 9 2001

MARINE LYR BUSTED OUT TDA AND TEMPS UNDR CLR SKIES SOARED INTO 70S
AND 80S. ATMOS IN AREA HAS REMAINED IN CHECK FOR NOW...BUT LATEST
RUC MDL SHOWS CAPES TO EXCEED 2000 BY 00Z...AS S/W MOVS THRU FCST
AREA AND E OF AREA BY ERLY TNGT. THIS SHUD ALLOW FOR SOME HEFTY TRW
TO MOV ACRS AREA MUCH OF CNTRL AND WRN SXNS OF FA THIS EVE. HAVE
ADDED HVY DUTY TRW WRDG TO WRN AND CNTRL ZNS IN ANTICIPATION OF
ISSUANCE OF ANOTHER WW. WL LIMIT HVY DUTY WRDNG TO EXCLUE AREAS
CLOSER TO THE SHORE AS CNVCTN SHUD NR THIS AREA WITH PRIME HTG TIME
OVER.

APPRS THAT THIS FNT WL SAG FAR ENUF S OF THE AREA TUE TO ALLOW FOR A
DRY DAY...BUT RETURN FLOW WL BRNG FNT RETURN TUE NGT AND WED AND WL
GNRLY CAUSE MORE PRECIP.  SETUP LOOKS LIKE HI SETS UP TO OUR N AND
FNT TO OUR S AS H5 RDG BLDS ACRS THE AREA.  THIS SHUD BRING IN
ANOTHER MARINE LAYER EVNT FOR MID AND LATE WK.

ON MOS...HAVE GNRLY LWRD TEMPS TUE AND BEYOND.

ON THE MARINE...QUIET FOR NOW BUT SCA MAY BE NEEDED TUE NGT AND WED
ON CST AND WED ON LWR DEL BAY.

.PHI...NONE.

JWH

In the hours before

Special weather statement, Apr 9, 1:26 PM EST, 4 hours 34 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
226 PM EDT MON APR 9 2001

...GUSTY THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

A WARM UNSTABLE AIRMASS MOVED OVER THE REGION TODAY. THIS AIRMASS
COMBINED WITH A COLD FRONT DROPPING SOUTHEAST FROM THE GREAT LAKES
WILL CAUSE THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING.

THUNDERSTORMS HAD ALREADY DEVELOPED IN NORTHWEST PENNSYLVANIA EARLY
THIS AFTERNOON. THESE THUNDERSTORMS SHOULD REACH THE POCONOS BETWEEN
4 AND 6 PM THIS EVENING AND THE PHILADELPHIA METROPOLITAN AREA
BETWEEN 6 AND 9 PM.

STRONG GUSTY WINDS...HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY
RAIN IS POSSIBLE WITH THESE STORMS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS WHEN THUNDERSTORMS APPROACH...SEEK SHELTER IN A
STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER
ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
April 9, 6:00 PM EST
Where
Sussex County, Sparta
Reported by
NEWSPAPER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240649.